I'm prescribed high-energy supplement drinks (I have complex malabsorption issues and pancreatic failure) which are really sugary.
Anywho, after I have these drinks I quite often feel dizzy/sick and get mild heart palpitations/tachycardia. Even when I sip them really slowly.This happens with sugary food as well.
They're definitely gluten-free so it's not a coeliac reaction.
Is it common for sugar to have this effect on the body? :/
I don't think that effect is common. HOWEVER, I experienced heart palipitations and mild tachycardia after eating sugar for many years. Then I took an ELISA (enzyme linked immunosorbent assay) blood test for food allergies. I had a very high IgG mediated reaction to cane sugar. So i started avoiding cane sugar. i could still eat honey, beet sugar, agave, etc., almost any natural sweetner except cane sugar. The palpitations and tachycardia disappeared ... until I accidentally consumed some cane sugar (e.g. Tylenol or products which changed their ingredients by adding cane sugar). So you might actually have an allergy (IgG or IgA mediated) to cane sugar. Try avoiding all sources of cane sugar and see whether your symptoms disappear. You'll have to carefully read labels. Cane sugar is widely used in processed foods.